Alert archive / Montana / Wind Chill Advisories in 2014
Wind Chill Advisory 8, NWS Missoula, MT
NWS Missoula, MT issued this wind chill advisory at Dec 29, 2014, 11:41 AM MST for Lemhi County, Idaho; 9 counties in Montana. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2014, 11:41 AM MST (18:41 UTC)
- Expired
- Dec 30, 2014, 9:00 AM MST
- In force
- 21 hr
- Issued by
- NWS Missoula, MT
Counties Lemhi County, ID, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 43 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
860 WWUS45 KMSO 291841 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1141 AM MST MON DEC 29 2014 MTZ002-003-300600- /O.NEW.KMSO.WC.Y.0008.141229T1841Z-141230T0600Z/ WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- 1141 AM MST MON DEC 29 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING. * IMPACTS/TIMING: GUSTY EAST TO NORTHEAST WINDS AND COLD ARCTIC AIR WILL COMBINE TO BRING DANGEROUSLY COLD WIND CHILLS THROUGH THIS EVENING. * WIND CHILL VALUES: 10 TO 20 BELOW ZERO WITH AREAS LOCALLY DOWN TO 25 BELOW ZERO, ESPECIALLY ALONG HIGHWAY 2 THROUGH BADROCK CANYON. * LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...FLATHEAD LAKE...FLATHEAD VALLEY...MISSION VALLEY...POLSON PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ MTZ005-007-043-300600- /O.NEW.KMSO.WC.Y.0008.141229T1841Z-141230T1600Z/ MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 1141 AM MST MON DEC 29 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST TUESDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST TUESDAY. * IMPACTS/TIMING: GUSTY EAST TO NORTHEAST WINDS AND COLD ARCTIC AIR WILL COMBINE TO BRING DANGEROUSLY COLD WIND CHILLS THROUGH TUESDAY MORNING. * WIND CHILL VALUES: 10 TO 20 BELOW ZERO WITH AREAS LOCALLY DOWN TO 25 BELOW ZERO, ESPECIALLY THROUGH HELLGATE CANYON AND ALONG I-90 THROUGH GARRISON JUNCTION. * LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA... BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON... HOMESTAKE PASS...MACDONALD PASS...HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST MISSOULA TO BEARMOUTH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ IDZ010-300600- /O.NEW.KMSO.WC.Y.0008.141229T1841Z-141230T1600Z/ EASTERN LEMHI COUNTY- 1141 AM MST MON DEC 29 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST TUESDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST TUESDAY. * IMPACTS/TIMING: GUSTY WINDS AND COLD ARCTIC AIR WILL COMBINE TO BRING DANGEROUSLY COLD WIND CHILLS, MAINLY BETWEEN GILMORE SUMMIT AND LEADORE ON HIGHWAY 28 THROUGH TUESDAY MORNING. * WIND CHILL VALUES: 10 TO 20 BELOW ZERO * LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE... LEMHI PASS...SALMON PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
2 follow-up statements
475 WWUS45 KMSO 300542 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1042 PM MST MON DEC 29 2014 MTZ002-003-301600- /O.EXT.KMSO.WC.Y.0008.000000T0000Z-141230T1600Z/ WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- 1042 PM MST MON DEC 29 2014 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 9 AM MST TUESDAY... THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 9 AM MST TUESDAY. * IMPACTS/TIMING: GUSTY EAST TO NORTHEAST WINDS AND COLD ARCTIC AIR WILL COMBINE TO BRING DANGEROUSLY COLD WIND CHILLS THROUGH TUESDAY MORNING. * WIND CHILL VALUES: 10 TO 20 BELOW ZERO WITH AREAS LOCALLY DOWN TO 25 BELOW ZERO... ESPECIALLY ALONG HIGHWAY 2 THROUGH BADROCK CANYON. * LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...FLATHEAD LAKE...FLATHEAD VALLEY...MISSION VALLEY...POLSON PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ MTZ005-007-043-301600- /O.CON.KMSO.WC.Y.0008.000000T0000Z-141230T1600Z/ MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 1042 PM MST MON DEC 29 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST TUESDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST TUESDAY. * IMPACTS/TIMING: GUSTY EAST TO NORTHEAST WINDS AND COLD ARCTIC AIR WILL COMBINE TO BRING DANGEROUSLY COLD WIND CHILLS THROUGH TUESDAY MORNING. * WIND CHILL VALUES: 10 TO 20 BELOW ZERO WITH AREAS LOCALLY DOWN TO 25 BELOW ZERO... ESPECIALLY THROUGH HELLGATE CANYON AND ALONG I-90 THROUGH GARRISON JUNCTION. * LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA... BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON... HOMESTAKE PASS...MACDONALD PASS...HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST MISSOULA TO BEARMOUTH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ IDZ010-301600- /O.CON.KMSO.WC.Y.0008.000000T0000Z-141230T1600Z/ EASTERN LEMHI COUNTY- 1042 PM MST MON DEC 29 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST TUESDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST TUESDAY. * IMPACTS/TIMING: GUSTY WINDS AND COLD ARCTIC AIR WILL COMBINE TO BRING DANGEROUSLY COLD WIND CHILLS... MAINLY BETWEEN GILMORE SUMMIT AND LEADORE ON HIGHWAY 28 THROUGH TUESDAY MORNING. * WIND CHILL VALUES: 10 TO 20 BELOW ZERO * LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE... LEMHI PASS...SALMON PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
008 WWUS45 KMSO 301554 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 854 AM MST TUE DEC 30 2014 MTZ002-003-301700- /O.EXP.KMSO.WC.Y.0008.000000T0000Z-141230T1600Z/ WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- 854 AM MST TUE DEC 30 2014 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING... THE WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING. WINDS HAVE SUBSIDED THIS MORNING BUT LOCAL WIND CHILLS OF 20 BELOW ZERO ARE STILL POSSIBLE FOR AREAS NEAR BAD ROCK CANYON. * LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...FLATHEAD LAKE...FLATHEAD VALLEY...MISSION VALLEY...POLSON $$ MTZ005-007-043-301700- /O.EXP.KMSO.WC.Y.0008.000000T0000Z-141230T1600Z/ MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 854 AM MST TUE DEC 30 2014 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING... THE WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING. WINDS HAVE SUBSIDED THIS MORNING BUT LOCAL WIND CHILLS OF 20 BELOW ZERO ARE STILL POSSIBLE FOR AREAS NEAR HELLGATE CANYON. * LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA... BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON... HOMESTAKE PASS...MACDONALD PASS...HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST MISSOULA TO BEARMOUTH $$ IDZ010-301700- /O.EXP.KMSO.WC.Y.0008.000000T0000Z-141230T1600Z/ EASTERN LEMHI COUNTY- 854 AM MST TUE DEC 30 2014 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING... THE WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING. WINDS HAVE SUBSIDED THIS MORNING BUT LOCAL WIND CHILLS OF 20 BELOW ZERO ARE STILL POSSIBLE THROUGH THIS MORNING. * LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE... LEMHI PASS...SALMON $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind chill advisory went out at Dec 29, 3:31 AM MST, 8 hours 10 minutes earlier.
Area forecast discussion, Dec 29, 3:31 AM MST, 8 hours 10 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
331 AM MST MON DEC 29 2014
...TRAVEL DIFFICULTIES WILL CONTINUE DUE TO BLOWING SNOW...
...BITTERLY COLD TEMPERATURES THROUGH WEDNESDAY...
.DISCUSSION...
Heavy bands of snow from yesterday have generally subsided this
morning, with only occasional snow showers lingering across the
region today. Moderate northeast arctic winds continue today,
especially for northwest Montana, producing wind chills as cold as
-10 to -20 along the divide and generally single digits to -10
degrees wind chill elsewhere. Bitter cold temperatures are
forecast to stick around through at least Wednesday as developing
high pressure keeps the dry and cold air mass over the region.
High temperatures will remain in the single digits for most
through Wednesday, with slightly warmer temperatures for Central
Idaho. Toward the end of the week, valley inversions will develop
with temperatures in the mid and upper slopes of the terrain
moderating gradually, though the valley cold pools will keep
temperatures in the teens.
Long range forecast models continue to struggle with the weather
pattern beginning Friday through the coming weekend. The potential
for a return to snowy conditions has been pushed back to the
weekend but confidence remains low with timing and potential
impacts. Stay tuned as the details begin to become more clear.
&&
.AVIATION...
Moderate winds will continue for KGPI and KMSO today with gusts up
to 20 to 30 kts expected, which may result in occasional blowing
snow visibility issues throughout the day. Scattered snow showers
will decrease this morning near KBTM and KSMN, though some
lingering low clouds over the area may still obstruct mountains.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY until 11 AM MST this morning
Missoula/Bitterroot Valleys.
WINTER STORM WARNING until 11 AM MST this morning
Flathead/Mission Valleys...West Glacier Region.
WINTER STORM WARNING until 11 AM MST this morning Potomac/Seeley
Lake Region.
WINTER WEATHER ADVISORY until 11 AM MST this morning
Butte/Blackfoot Region.
ID...WINTER WEATHER ADVISORY until 10 AM PST this morning
Orofino/Grangeville Region.
WINTER WEATHER ADVISORY until 10 AM PST this morning Southern
Clearwater Mountains.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 9:26 PM MST | Winter Weather Advisory | MSO | Clearwater, Idaho | 14 hr |
Nearby
Wind Chill Advisories in Montana, 2014Wind Chill Advisories in Idaho, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.